Alert archive / Kansas / Wind Chill Advisories in 2008

Wind Chill Advisory 2, NWS Goodland, KS

December 15, 2008Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado; 11 counties in Kansas

NWS Goodland, KS issued this wind chill advisory at Dec 15, 2008, 12:59 PM MST for Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado; 11 counties in Kansas. It took effect at Dec 15, 2008, 10:00 PM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2008, 12:59 PM MST (19:59 UTC)
In effect from
Dec 15, 2008, 10:00 PM MST
Expired
Dec 16, 2008, 2:00 AM MST
In force
4 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGLD 151959
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MST MON DEC 15 2008

...WIND CHILL ADVISORY IN EFFECT OVERNIGHT TONIGHT...

.CHILLY ARCTIC AIR WILL REMAIN IN PLACE TONIGHT OVER THE TRI STATE
REGION WITH WINDS GRADUALLY INCREASING THROUGH THE OVERNIGHT HOURS.
WHEN COMBINED WITH TEMPERATURES NEAR ZERO...WIND CHILL READINGS
WILL DROP TO AS LOW AS 20 DEGREES BELOW ZERO.

COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-160800-
/O.NEW.KGLD.WC.Y.0002.081216T0500Z-081216T1400Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
BENKELMAN...TRENTON...MCCOOK
1259 PM MST MON DEC 15 2008 /159 PM CST MON DEC 15 2008/

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM MST /11 PM CST/ THIS
EVENING TO 7 AM MST /8 AM CST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 10 PM MST /11 PM CST/ THIS
EVENING TO 7 AM MST /8 AM CST/ TUESDAY. 

AS TEMPERATURES FALL BACK TO NEAR ZERO...SOUTHEASTERLY WINDS WILL
INCREASE TO 10 TO 15 MPH. AS A RESULT...WIND CHILL VALUES ARE EXPECTED TO
APPROACH 20 DEGREES BELOW ZERO TONIGHT. 

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUSLY LOW WIND CHILLS. FROST BITE
AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN.  MAKE
SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS.

$$

FOLTZ
2 follow-up statements
000 
WWUS43 KGLD 160444
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MST MON DEC 15 2008

...WIND CHILL ADVISORY IN EFFECT OVERNIGHT TONIGHT...

.CHILLY ARCTIC AIR WILL REMAIN IN PLACE TONIGHT OVER THE TRI
STATE REGION WITH WINDS GRADUALLY INCREASING THROUGH THE
OVERNIGHT HOURS. WHEN COMBINED WITH TEMPERATURES NEAR ZERO...WIND
CHILL READINGS WILL DROP TO AS LOW AS 20 DEGREES BELOW ZERO.

COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-161400-
/O.CON.KGLD.WC.Y.0002.081216T0500Z-081216T1400Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
BENKELMAN...TRENTON...MCCOOK
944 PM MST MON DEC 15 2008 /1044 PM CST MON DEC 15 2008/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST /8 AM
CST/ TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 7 AM MST /8 AM CST/
TUESDAY. 

AS TEMPERATURES FALL TO AROUND ZERO...SOUTHEASTERLY WINDS WILL INCREASE
TO 10 TO 15 MPH. AS A RESULT...WIND CHILL VALUES WILL RANGE FROM
15 TO 20 DEGREES BELOW ZERO TONIGHT.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUSLY LOW WIND CHILLS. FROST BITE
AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN.  MAKE
SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS.

$$

FS
000 
WWUS43 KGLD 160900
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MST TUE DEC 16 2008


COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-161000-
/O.CAN.KGLD.WC.Y.0002.000000T0000Z-081216T1400Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
BENKELMAN...TRENTON...MCCOOK
200 AM MST TUE DEC 16 2008 /300 AM CST TUE DEC 16 2008/

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILL READINGS ARE NO LONGER EXPECTED TO REACH THE 15 DEGREE
BELOW ZERO THRESHOLD THROUGH THROUGHT THE REMAINDER OF THE
MORNING. THEFORE...THE WIND CHILL ADVISORY IS CANCELLED. 


$$

07

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 15, 10:43 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 15, 10:43 AM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MST MON DEC 15 2008

.UPDATE...
1000 AM MST MON DEC 15 2008

JUST COMPLETED AN UPDATE. MAIN CHANGE WAS TO LOWER MAX TEMEPRATURES
FOR THE DAY. AREAS RECEIVING SUN ARE STILL VERY SLOW TO RECOVER.
DO ONLY HAVE A THIN LAYER OF SNOW BUT CURRENT 4 INCH SOIL TEMPERATURE
IS BETWEEN 30 AND 31 DEGREES. DIFFERENT STORY OVER THE SOUTHEAST
THIRD OF THE AREA WITH A PERSISTENT CLOUD DECK DUE TO MID/UPPER
LEVEL JET IN THE AREA THAT LOOKS TO STRENGTHEN AND EVEN SPREAD
NORTH DURING THE DAY.

RUC 2 METER/NUMERICAL GUIDANCE/SOUNDINGS ARE ALL SIMILAR AND
SUPPORT GOING COOLER...ESPECIALLY IN THE NORTHEAST...WHERE THE
COLD AIR IS DEEPEST. SO ADJUSTED ACCORDINGLY ACROSS THE AREA. ALSO
ADJUSTED CLOUD COVER BASED ON CURRENT CONDITIONS AND EXPECTED
TRENDS. WINDS ARE CLOSE BUT JUST ADJUSTED SLIGHTLY BASED ON LATEST
RUC/CURRENT OBSERVATIONS. ALSO ADJUSTED HOURLY TRENDS ON
TEMPERATURES AND DEWPOINTS.

BULLER
&&

.DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES/WINDS/WIND CHILL
READINGS AND PRECIPITATION CHANCES IN THE SHORT TERM.

RECORD LOW TEMPERATURES WERE REACHED IN YUMA COUNTY LAST NIGHT AND
AGAIN THIS MORNING (-14F AS OF 2 AM MST). BURLINGTON COLORADO HAS
BROKEN THEIR RECORD THIS MORNING AS WELL AND GOODLAND IS WITHIN
ONE DEGREE OF TYING THEIRS. STATEMENTS WILL BE ISSUED A BIT LATER
THIS MORNING.

TODAY-WEDNESDAY NIGHT...PRECIPITATION CHANCES WILL INCREASE LATE
TONIGHT AND CONTINUE THROUGH THE AFTERNOON HOURS TUESDAY AHEAD OF
LONGWAVE TROUGH COVERING THE WESTERN 1/3-1/4 OF THE WESTERN PART
OF THE COUNTRY. SOUTH TO SOUTHEAST WINDS WILL INCREASE LOW LEVEL
MOISTURE WHILE MID LEVEL MOISTURE MOVES OVER THE AREA FROM THE
WEST/SOUTHWEST. TOTAL ACCUMULATIONS AN INCH OR LESS. ONCE THIS
SYSTEM LEAVES THE AREA PRECIPITATION CHANCES INCREASE AGAIN
WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER PIECE OF ENERGY AND
MOISTURE MOVE ACROSS THE NORTHERN HALF OF THE AREA AHEAD OF A WELL
ORGANIZED SHORTWAVE MOVING THROUGH COLORADO. TOTAL SNOW WITH THIS
SYSTEM WELL BELOW AN INCH AT PRESENT TIME.

WIND CHILL ADVISORY MAY BE NEEDED TONIGHT AS SOUTH TO SOUTHEAST
WINDS REMAIN ABOVE 10 MPH AND TEMPERATURES HOLD IN THE SINGLE
DIGITS. WILL LET THE NEXT SHIFT EVALUATE THE 12Z MODELS AND FINE
TUNE THE WINDS AND TEMPS. WILL MENTION WIND CHILLS APPROACHING
-15F IN THE HWO AS A HEADS UP.

HIGH AND LOW TEMPERATURES WILL BE TRICKY OVER THE NEXT FEW DAYS
GIVEN DISAGREEMENTS IN 850 TEMPS...EXTENT OF CLOUD COVER AND
SURFACE FEATURE POSITIONS. TRIED NOT TO STRAY TOO FAR FROM CURRENT
FORECAST GIVEN THE UNCERTAINTY. HIGH TEMPS TODAY IN THE
TEENS...COLDEST ACROSS THE NORTHEAST AND EAST WHERE WINDS LIGHTEST
AND PROXIMITY TO ARCTIC HIGH THE CLOSEST. MINS TONIGHT AROUND ZERO
EAST/NORTHEAST AND SINGLE DIGITS ELSEWHERE...COULD BE A TAD ON THE
COLD SIDE IF CLOUDINESS IMPACTS LACK OF RADIATIONAL COOLING.

FOR TUESDAY TEMPERATURES SLOWLY WARM CLOSE TO 20 ACROSS THE
EAST/NORTHEAST WITH UPPER 20S TO LOW 30S ACROSS THE FAR SOUTHWEST
AND WEST. MINS TUESDAY NIGHT IN THE SINGLE DIGITS. FOR WEDNESDAY
WARMED TEMPS UP ANOTHER FEW DEGREES WITH LOW 20S EAST/NORTHEAST
AND LOW 30S FAR WEST/SOUTHWEST.

THURSDAY-SUNDAY...NO CHANGES MADE AT PRESENT TIME.

07
&&

.AVIATION...
1034 AM MST MON DEC 15 2008

FOR THE 18 TAF CYCLE...FOR KGLD...VFR CONDITIONS ARE EXPECTED TO
PREVAIL FOR MOST OF THE TAF PERIOD. CURRENT SCT HIGH LEVEL CLOUDS
WILL BEGIN TO GIVE WAY TO LOWER LEVEL CEILINGS BY ABOUT 06Z.
BETWEEN 09Z AND 14Z MVFR CEILINGS MAY IMPACT KGLD...BUT WAS NOT
CONFIDENT ENOUGH TO MAKE IT A CEILING IN A PREVAILING TAF LINE.
BETWEEN 06Z AND ABOUT 17Z...WINDS WILL INCREASE FROM THE SOUTHEAST
TO AROUND THE 13G23KT RANGE. AFTER 17Z...WINDS WILL DECREASE TO
AROUND 10KT FROM THE SOUTH UNDER VFR CEILINGS. FOR KMCK...VFR
CEILINGS AND LIGHT SNOW SEEM MORE LIKELY BETWEEN 09Z AND 16Z AS
WINDS ALSO INCREASE FROM THE SOUTHEAST TO AROUND THE 12G19KT
RANGE. AFTER 16Z...WINDS WILL DIMINISH FROM THE SOUTH TO AROUND
10KT AS THE CHANCE FOR SNOW LESSENS AND MVFR CEILINGS RAISE UP TO
VFR CEILINGS.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Dec 15, 3:30 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MST MON DEC 15 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
330 AM MST MON DEC 15 2008 /430 AM CST MON DEC 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS POSSIBLE LATE TONIGHT...MAINLY EAST OF A TRENTON
NEBRASKA TO HILL CITY KANSAS LINE WHERE AN INCH OR LESS OF
ACCUMULATION IS POSSIBLE. WIND CHILL READINGS IN THIS AREA WILL
ALSO APPROACH 15 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR LIGHT SNOW CONTINUES THROUGH THE DAY TUESDAY WITH
THE HIGHEST CHANCE AGAIN GENERALLY EAST OF A TRENTON NEBRASKA TO
HILL CITY KANSAS LINE. ADDITIONAL ACCUMULATIONS WILL BE LESS THEN
ONE INCH. WIND CHILL READINGS AS LOW AS 15 DEGREES BELOW ZERO WILL
CONTINUE DURING THE MORNING HOURS AS WELL.

ANOTHER WEATHER DISTURBANCE WILL MOVE THROUGH THE AREA WEDNESDAY
NIGHT AND THURSDAY BRINGING A CHANCE OF LIGHT SNOW TO THE AREA.
LITTLE ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

07

Nearby

Wind Chill Advisories in Kansas, 2008Wind Chill Advisories in Nebraska, 2008Wind Chill Advisories in Colorado, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.